Calculators · Critical Care · Score
SOFA score (Sequential Organ Failure Assessment)
Also called SOFA, Sepsis-related Organ Failure Assessment, organ dysfunction score
Six-organ dysfunction score (0–24); an acute rise of 2 or more with infection defines sepsis (Sepsis-3).
Fill 6 more fields to see the result.
Formula and scoring
Sum of six organ scores (0–4 each): respiration, coagulation, liver, cardiovascular, CNS, renal. Thresholds as in Sepsis-3 Table 1 (adapted from Vincent 1996).
Exam and ward pearls
- Septic shock (Sepsis-3) = vasopressor needed to keep MAP ≥ 65 mmHg and lactate > 2 mmol/L despite adequate fluids.
When not to rely on it
- Respiratory scores 3–4 require respiratory support. SOFA was built to describe organ dysfunction, not as a stand-alone mortality model.
Source
- Vincent JL, Moreno R, Takala J, et al. The SOFA (Sepsis-related Organ Failure Assessment) score to describe organ dysfunction/failure. Intensive Care Med. 1996;22(7):707-10. doi:10.1007/BF01709751 · PMID 8844239
- Singer M, Deutschman CS, Seymour CW, et al. The Third International Consensus Definitions for Sepsis and Septic Shock (Sepsis-3). JAMA. 2016;315(8):801-10. doi:10.1001/jama.2016.0287 · PMID 26903338
Formula and cut-offs checked against these sources on 8 Nov 2026. Educational tool for clinicians; it does not replace clinical judgement.
More Critical Care calculators
- 4Ts score for heparin-induced thrombocytopenia
- Anion gap, albumin-corrected anion gap and delta ratio
- BISAP score
- Braden Scale (pressure injury risk)
- Burn fluid resuscitation (Parkland / modified Brooke)
- Calculated serum osmolality and osmolar gap
- CIWA-Ar alcohol withdrawal scale
- Clinical Frailty Scale (CFS v2.0)